Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 304, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 13, 2003, 8:48 PM CDT for Montgomery County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2003, 8:48 PM CDT (01:48 UTC)
- Expired
- Oct 13, 2003, 9:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 140148 SVRICT KSC125-140230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 848 PM CDT MON OCT 13 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 930 PM CDT. * AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF PARSONS TRI CITY AIRPORT TO CANEY...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF PARSONS TO 15 MILES SOUTHEAST OF SEDAN... MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR TYRO AROUND 850 PM CDT... NEAR LIBERTY AROUND 855 PM CDT... NEAR COFFEYVILLE AROUND 900 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MONTGOMERY COUNTY UNTIL 930 PM CDT. LAT...LON 3737 9564 3701 9594 3680 9553 3737 9554 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:36 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Oct 13, 3:36 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT MON OCT 13 2003 FCST CONCERNS... PCPN/CNVTV TRENDS TNGT AND THEN AGAIN BY LATE THURSDAY... IMPRESSIVE UPR SHRTWV TROF MOVG ACRS SERN WY/NERN CO THIS AFTN. THIS FEATURE WL MOV OUT ACRS KS TNGT AND PROVIDE THE ERN CWA WITH DECENT CHC FOR CNVTN. STG UPR JET DYNAMICS WL BE IN PLACE EARLY THIS EVE ACRS ERN KS, WHERE MDT INSTBY WL EXIST AS INCRSG SLY LO LVL FLO TRANSPORTS MSTR NWD FM ERN OKLA. WL UP POPS TO LKLY CAT ACRS SERN KS, MAINLY IN THE 23-05Z TIME FRAME, AND GRADUATE TO LWR CHC/SLGT CHC POPS ACRS THE WRN CWA. XPCT WNDY CONDS FOR SVRL HRS BHND FROPA ACRS CNTRL KS THIS EVE WITH DECENT PRES GRAD IN WAKE OF FNT. COOLER/DRIER AIR TO ADVCT SWD ACRS THE AREA LATE TNGT/TUE WITH GOING MAX FCST IN THE UPR 60S RSNBL. THE MODIFIED CAN/PAC AIRMASS WL PROVIDE THE AREA WITH COOL MINS TUE NGT, WITH LOWS NR 40F MOST LOCALES AS SFC RDG SLIDES FM CNTRL INTO ERN KS. WK SHRTWV WL PUSH SFC TROF/FNT INTO THE AREA ON WED, HOWEVER LACK OF MSTR SHOULD PRECLUDE MUCH IN THE WAY OF WX/CLOUDS. DESPITE CHILLY START, MAXS SHOULD REBOUND IN MEAN WSWLY LO LVL FLO FOR HIGHS IN THE LOW TO MID 70S. A MORE SGFNT UPR TROF WL DIG SEWD TWD THE CNTRL PLAINS ON THU AS SFC FNT STALLS ALG THE KS/OKLA BORDER. LIFT AND MSTR WL INCRS INVOF THE FNT AND SHOULD BCM SUFFICIENT FOR SLGT/MODEST CHCS FOR RAIN BY THE AFTN ACRS THE ERN TWO-THIRDS OF THE CWA. TEMPS SOMEWHAT CONDTNL ON CLOUD/PCPN TRENDS, AND HAVE SHADED A BIT COOLER OVR WED. PCPN CHCS WL END FM NW TO SE THU NGT WITH PASSAGE OF UPR TROF, WITH DRIER BUT COOLISH WX TO STAY INTO FRI. EXTENDED FCST... SAT TO MON...WL KEEP SPIRIT OF GOING FCST INTO MONDAY, WITH FEW MINOR TWEAKS. MODEL CONSENSUS SUGGESTS MINS SAT MRNG COOLEST SERN KS, IN CLOSE PROXIMITY TO SFC RDG AXIS AS IT DRIFTS INTO NERN OKLA. OTHERWISE, GENL WARMING TREND LOOKS GOOD INTO EARLY NEXT WEEK. THE ECM/GFS/CAN MODELS ALL SHOW BLDG UPR RDG ACRS THE 4 CORNERS. THE CONSENSUS OF H8 TEMPS/MEAN THKNS VALUES WOULD SUPPORT MAXS WELL INTO THE 70S, PERHAPS TOUCHING 80F ACRS CNTRL KS. STGR SHRTWV LOOKS TO TOP RDG AND SLIDE SEWD ACRS THE MDWST BY MON NGT/TUE, WHICH MAY POSE SLGT POPS FOR THE AREA. HOWEVER THIS JUST BEYOND CURRENT EXTENDED RANGE, SO WL KEEP FCST DRY SAT TO MON. FCSTID = 13/DARMOFAL ICT 47 69 43 73 / 20 0 0 5 HUT 45 69 41 74 / 20 0 0 5 EWK 47 68 42 73 / 20 0 0 5 EQA 48 69 42 72 / 30 0 0 5 WLD 48 69 42 74 / 30 5 0 5 RSL 41 68 41 74 / 20 0 0 5 GBD 43 68 42 74 / 20 0 0 5 SLN 45 69 42 74 / 20 0 0 5 MPR 45 68 41 73 / 20 0 0 5 CFV 50 69 41 73 / 60 5 0 5 CNU 48 68 40 72 / 60 5 0 5 K88 48 68 40 72 / 60 5 0 5 .ICT...NONE.
Hazardous weather outlook, Oct 13, 4:35 PM CDT, 4 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT MON OCT 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING FOR AREAS TO THE EAST OF THE KANSAS TURNPIKE. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS KANSAS TONIGHT, WITH A GOOD CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST KANSAS. COLDER AIR ALOFT WILL COMBINE WITH INCREASING LOW LEVEL MOISTURE, AND RESULT IN A MARGINALLY UNSTABLE AIRMASS NEAR AN APPROACHING COLD FRONT. THE INSTABILITY AND WIND SHEAR PROFILES WILL BE CONDUCIVE FOR A FEW SEVERE THUNDERSTORMS THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL. ISOLATED DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR AREAS TO THE EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.